The People’s Pharmacy: BEWARE OF DRUGS’ PSYCHOLOGICAL EFFECTS — (The Plain Dealer)

Original article no longer available

The Plain Dealer, (Cleveland, OH)

The People’s Pharmacy: JOE GRAEDON and DR. TERESA GRAEDON

July 13, 1993

Can drugs make you violent, depressed or even suicidal? Ask any psychiatrist and you’ll hear about the dangers of amphetamines, cocaine and alcohol abuse. No surprises there. But can prescription drugs alter mood and make people aggressive or self-destructive? This is one of the toughest, most controversial questions physicians face.

The sleeping pill Halcion (triazolam) has been linked to depression, amnesia, paranoia, hallucinations and bizarre behavior. Prozac (fluoxetine) has been reported to produce a preoccupation with suicide in some people, even though it is an anti-depressant.

Drug companies say that headlines and media attention distort the true picture. People get scared and start reporting events that may be unrelated to their medication. And success stories don’t make headlines.

The problem is that we have no organized, scientific way of documenting the true incidence of drug-induced psychological side effects. The Food and Drug Administration must rely on voluntary reporting of adverse drug reactions by health professionals.

Such reports are often discounted as anecdotal, meaning that no one knows quite how to interpret them. That is what happened to Judy. She was put on Prozac for severe depression. She insists the drug was responsible for a bizarre change in her relationship with animals.

Although Judy loves her pets and works with other animals, she began imagining scenes of violence and mutilated animals. She was afraid she would hurt her own dog. The drug also made her extremely agitated and anxious. She had trouble sleeping and sitting still, and she was losing weight rapidly. The experience terrified her.

When her doctor stopped the medicine, the symptoms disappeared. Her physician still doesn’t know what to make of Judy’s strange report about Prozac.

Mood changes can be especially hard to evaluate when the drug in question may not appear to affect the mind. Doris was put on Reglan (metoclopramide) and Pepcid (famotidine) for severe heartburn. After several weeks she began suffering muscle spasms and restlessness.  She had insomnia, hallucinations and suicidal thoughts. She thought she was going crazy and saw a psychiatrist. He prescribed Valium (diazepam) and sent her home.

Because she didn’t get any better, Doris checked herself into a psychiatric ward and she says it was the most stressful experience of her life. Fortunately, she consulted a clinical pharmacologist, who recognized that Reglan could be responsible. Once she quit the drug, her symptoms went away.

A wide variety of medications can produce depression, anxiety, insomnia, hallucinations, confusion, forgetfulness and other mental changes. They range from blood pressure pills and allergy medicine to steroids and asthma drugs. Even over-the-counter drugs can occasionally cause symptoms.

Until the FDA develops a better system to track drug-induced mood changes, physicians and patients need to be vigilant. If a psychological reaction is suspected, it should be reported immediately.

Copyright 1993, 2002 The Plain Dealer. All Rights Reserved. Used by NewsBank with Permission.    Record Number:  07194171